Facebook Pixel
EmpowHER Guest

Would having vomiting and diarrhea affect my birth control pill?

By Anonymous May 26, 2015 - 6:40am
Rate This

During the 2nd day of my 3rd week of my pill pack (I take Yasmin), I took my pill at my normal 8 am time. Later that day, starting around 3 pm, I had diarrhea pretty bad and was in and out of the bathroom. A few hours later I also started vomiting and having diarrhea at the same time. By about 10 pm or so, I had gotten some probiotics from the doctor which really helped. I didn't think to ask about the pill because at the time I hadn't had sex in over a week. The next day I just continued taking my pill as normal and skipped my pill-free break. I didn't double up at the time because I would have run out of my pills before I could get a refill, as I was out of town. About 5 days later, I had unprotected sex with my boyfriend. I was pretty nervous the next day, so I took plan B about 27 hours after the incident. I know that missing one pill with my pill usually isn't a big deal as long as I make it up, but I didn't at the time. How much would this affect my chances of getting pregnant? I can't stop thinking about whether or not I may have ovulated after possibly not absorbing my pill and not doubling up.

Add a Comment2 Comments


Hello Anonymous,

Welcome to EmpowHER and thank you for reaching out to us with your concern.

It is recommended that if you vomit within two hours after taking a combination birth control pill or have severe vomiting and diarrhea for two or more days, take another active pill as soon as you can keep liquids down without vomiting and/or the diarrhea subside. An alternate form of birth control, such as a condom, should be used.

You were protected against pregnancy once you resumed taking the active pills. There was no need to take Plan B.

Please contact your gynecologist. My concern is not so much pregnancy but the affect of taking an emergency contraceptive at the same time you were taking active birth control pills.


May 26, 2015 - 8:32am
EmpowHER Guest
Anonymous (reply to Maryann Gromisch RN)

I guess I got freaked out into taking the plan B because I was nervous. When I bought the plan B, I had asked the pharmacist first whether or not I should have doubled up that day, and she said I should have since I got sick, so I bought it. I tried to explain that I didn't start getting sick until several hours later, and that it didn't continue into the next day or anything. It's possible the pharmacist didn't quite understand since I'm currently not in the US nor in an English speaking country (I'm fluent in the language here but it still sometimes causes issues). It's already been 2 days since I took it, and I did get pretty dizzy and nauseous the next day after (I took it before bed), but other than that I haven't felt bad. I was told that taking plan B shouldn't interfere with my regular birth control. I've got an appointment tomorrow with a gynecologist (not my regular doctor because I'm out of the country for a few more months) because I also think I have a yeast infection (I'm pretty sure because I just had one diagnosed at the same gyno few weeks ago, and the symptoms have been the same). I'll ask about it then.

May 26, 2015 - 9:06am
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy
Add a Comment

All user-generated information on this site is the opinion of its author only and is not a substitute for medical advice or treatment for any medical conditions. Members and guests are responsible for their own posts and the potential consequences of those posts detailed in our Terms of Service.

Birth Control

Get Email Updates

Health Newsletter

Receive the latest and greatest in women's health and wellness from EmpowHER - for free!